Case reports: Death of active duty soldiers following ingestion of dietary supplements containing 1,3-dimethylamylamine (DMAA)

Michael J. Eliason, Amy Eichner, Anthony Cancio, Lori Bestervelt, Bruce D. Adams, Patricia A. Deuster

Research output: Contribution to journalArticlepeer-review

59 Scopus citations

Abstract

Dietary supplements and their associated adverse events are not uncommon in the U.S. military, and selected dietary supplements have been associated with a number of nontraumatic deaths in service members. Specific ingredients and dietary supplement products in the civilian community are often associated with multiple adverse events and some have subsequently been removed from the marketplace; the most notable in the last decade is ephedra. We present case reports for two soldiers who were taking commercially available dietary supplements containing multiple ingredients to include the sympathomimetic, 1,3-dimethylamylamine (DMAA); both collapsed during physical exertion from cardiac arrest and ultimately died. A presentation of their clinical courses and a discussion of the history and pharmacology of dietary supplement ingredients, including DMAA, are provided. Our cases highlight concerns that DMAA in combination with other ingredients may be associated with significant consequences, reminiscent of previous adverse events from other sympathomimetic drugs previously removed from the market.

Original languageEnglish (US)
Pages (from-to)1455-1459
Number of pages5
JournalMilitary medicine
Volume177
Issue number12
DOIs
StatePublished - Dec 2012

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Case reports: Death of active duty soldiers following ingestion of dietary supplements containing 1,3-dimethylamylamine (DMAA)'. Together they form a unique fingerprint.

Cite this